Alert archive / Utah / Wind Advisories in 2025
Wind Advisory 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Jan 6, 2025, 2:36 PM MST for 4 counties in Utah. It took effect at Jan 7, 2025, 2:00 AM MST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2025, 2:36 PM MST (21:36 UTC)
- In effect from
- Jan 7, 2025, 2:00 AM MST
- Expired
- Jan 8, 2025, 12:00 PM MST
- In force
- 34 hr
- Issued by
- NWS Salt Lake City, UT
Counties Davis County, UT, Salt Lake County, UT, Washington County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 135 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091 WWUS75 KSLC 062136 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 236 PM MST Mon Jan 6 2025 UTZ104-071245- /O.NEW.KSLC.WI.Y.0001.250107T0900Z-250107T2200Z/ /O.NEW.KSLC.HW.A.0001.250107T2200Z-250108T1900Z/ Northern Wasatch Front- Including the following locations - Ogden and Bountiful 236 PM MST Mon Jan 6 2025 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 3 PM MST TUESDAY... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...For the Wind Advisory, east winds 20 to 30 mph with gusts up to 55 mph expected. For the High Wind Watch, east winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Northern Wasatch Front, especially from Layton to Bountiful. * WHEN...For the Wind Advisory, from 2 AM to 3 PM MST Tuesday. For the High Wind Watch, from Tuesday afternoon through Wednesday morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles and vehicles with trailers. Gusty winds will blow around unsecured objects and a few power outages may result. * ADDITIONAL DETAILS...Gusty easterly winds in excess of 45 mph will develop late tonight, and persist through Wednesday morning. There is a 50% chance these wind gusts exceed 60 mph late Tuesday afternoon through early Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ UTZ123-071245- /O.NEW.KSLC.WI.Y.0001.250107T1200Z-250108T1900Z/ Lower Washington County- Including the following locations - Ivins, St George, and Hurricane 236 PM MST Mon Jan 6 2025 ...WIND ADVISORY IN EFFECT FROM 5 AM TUESDAY TO NOON MST WEDNESDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Lower Washington County. * WHEN...From 5 AM Tuesday to noon MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ UTZ105-071245- /O.NEW.KSLC.WI.Y.0001.250107T1300Z-250108T1900Z/ Salt Lake Valley- Including the following locations - Sandy, West Jordan, and Salt Lake City 236 PM MST Mon Jan 6 2025 ...WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY TO NOON MST WEDNESDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Northeastern Salt Lake Valley. * WHEN...From 6 AM Tuesday to noon MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
5 follow-up statements
428 WWUS75 KSLC 071023 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 323 AM MST Tue Jan 7 2025 UTZ104-080030- /O.CAN.KSLC.HW.A.0001.250107T2200Z-250108T1900Z/ /O.EXT.KSLC.WI.Y.0001.000000T0000Z-250108T1300Z/ Northern Wasatch Front- Including the following locations - Bountiful and Ogden 323 AM MST Tue Jan 7 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MST WEDNESDAY... ...HIGH WIND WATCH IS CANCELLED... * WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected, with isolated gusts up to 60 mph possible near Farmington and Centerville. * WHERE...Northern Wasatch Front, especially from Layton to Bountiful. * WHEN...Until 6 AM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ UTZ105-080030- /O.EXT.KSLC.WI.Y.0001.250107T1300Z-250108T1300Z/ Salt Lake Valley- Including the following locations - Salt Lake City, West Jordan, and Sandy 323 AM MST Tue Jan 7 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MST WEDNESDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northeastern Salt Lake Valley. * WHEN...Until 6 AM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ UTZ123-080030- /O.CON.KSLC.WI.Y.0001.250107T1200Z-250108T1900Z/ Lower Washington County- Including the following locations - Ivins, St George, and Hurricane 323 AM MST Tue Jan 7 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Lower Washington County. * WHEN...Until noon MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov LC
523 WWUS75 KSLC 072149 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 249 PM MST Tue Jan 7 2025 UTZ105-072300- /O.CAN.KSLC.WI.Y.0001.000000T0000Z-250108T1300Z/ Salt Lake Valley- Including the following locations - Sandy, West Jordan, and Salt Lake City 249 PM MST Tue Jan 7 2025 ...WIND ADVISORY IS CANCELLED... Wind gusts to 45 mph will be possible over the next several hours, but the threat of widespread wind gusts to 45 mph has ended. $$ UTZ104-080400- /O.CON.KSLC.WI.Y.0001.000000T0000Z-250108T1300Z/ Northern Wasatch Front- Including the following locations - Ogden and Bountiful 249 PM MST Tue Jan 7 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected, with isolated gusts up to 60 mph possible near Farmington and Centerville. * WHERE...Northern Wasatch Front, especially from Layton to Bountiful. * WHEN...Until 6 AM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ UTZ123-080400- /O.CON.KSLC.WI.Y.0001.000000T0000Z-250108T1900Z/ Lower Washington County- Including the following locations - Ivins, St George, and Hurricane 249 PM MST Tue Jan 7 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Lower Washington County near north-south canyons including the towns of Toquerville, La Verkin, Leeds, Hurricane and areas near the Beaver Dam Mountains. * WHEN...Until noon MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
658 WWUS75 KSLC 080340 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 840 PM MST Tue Jan 7 2025 UTZ104-080445- /O.CAN.KSLC.WI.Y.0001.000000T0000Z-250108T1300Z/ Northern Wasatch Front- Including the following locations - Ogden and Bountiful 840 PM MST Tue Jan 7 2025 ...WIND ADVISORY IS CANCELLED... East winds have largely fallen below Advisory Criteria of 45 mph, thus the Advisory is cancelled. However, gusty east winds of 35 to 45 mph will continue through the 12 AM MST to 2 AM MST timeframe early Wednesday morning. $$ UTZ123-081900- /O.CON.KSLC.WI.Y.0001.000000T0000Z-250108T1900Z/ Lower Washington County- Including the following locations - St George, Hurricane, and Ivins 840 PM MST Tue Jan 7 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Lower Washington County. * WHEN...Until noon MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov AD
861 WWUS75 KSLC 081015 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 315 AM MST Wed Jan 8 2025 UTZ123-081900- /O.CON.KSLC.WI.Y.0001.000000T0000Z-250108T1900Z/ Lower Washington County- Including the following locations - Ivins, St George, and Hurricane 315 AM MST Wed Jan 8 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Northeast winds 20 to 30 mph with gusts to around 45 mph. * WHERE...Lower Washington County. * WHEN...Until noon MST today. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov LC
802 WWUS75 KSLC 081850 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1150 AM MST Wed Jan 8 2025 UTZ123-082000- /O.EXP.KSLC.WI.Y.0001.000000T0000Z-250108T1900Z/ Lower Washington County- Including the following locations - St George, Ivins, and Hurricane 1150 AM MST Wed Jan 8 2025 ...WIND ADVISORY WILL EXPIRE AT NOON MST TODAY... The threat for widespread advisory level winds Wednesday has ended. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov STW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 6, 4:41 AM MST, 9 hours 55 minutes earlier.
Area forecast discussion, Jan 6, 4:41 AM MST, 9 hours 55 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 441 AM MST Mon Jan 6 2025 .SYNOPSIS...Several storm systems will track across the area into the weekend, with snow, enhanced winds, and cold conditions expected. && .SHORT TERM (THROUGH 12Z WEDNESDAY)...The latest in a series of storm systems to impact the area is currently noted across the PacNW through NorCal area. This positively-tilted trough will dive south- southeast through the western Great Basin later today before pinching off into a closed low over the desert southwest through northwest Mexico tomorrow. Spotty showers have occurred over northern Utah overnight, while more widespread but generally light precipitation is starting to move into northwest Utah in a warm advection west-northwest flow aloft. A transition to H7 cold advection will then occur this afternoon while the flow aloft turns more northerly, then northeasterly tonight. A relative lack of moisture associated with this storm, combined with somewhat diffuse dynamics and the warm advection pattern this morning will aid to limit snow accumulations, even though the areal coverage of precipitation across the forecast area is expected to be fairly widespread. Latest HREF indicates a higher probability of rain compared to snow anywhere from late morning into this evening across many northern Utah valleys (except near the Idaho border). Furthermore, this is supported by temperatures which did not cool significantly overnight owing in part to cloud cover in place. By late evening, the thermal profile will be more supportive of snow across most areas. However, the transition to northeasterly flow will bring a downward trend in precipitation along the Wasatch Front tonight. Meanwhile, this will be the time when central and southern Utah get into the action, with precipitation there continuing into tomorrow afternoon. Overall, expect storm totals of generally 2-6 inches of snow across the mountains, with generally 1 inch or less in most valleys. These are all sub-advisory amounts, but with the snow and colder temperatures overnight, any snow that falls could lead to locally slick roads which may linger into the early morning commute. With northeasterly flow, of course, comes a threat of canyon/downslope winds for both the Wasatch Front and Washington County. For the Wasatch Front, the strongest winds are expected tomorrow morning. As far as the dynamical setup, H7 cold advection still looks too weak to support strong downslope winds, but will likely see at least enhanced canyon winds. The 00z HREF has a ~5-hr window with a 40-60% chance of reaching the 45 mph Advisory criteria tomorrow morning from Bountiful to Kaysville. This becomes only a 2- hr window at the 50 mph threshold, while there is less than a 20% chance of reaching 55 mph. As such, latest thinking is this will largely be marginally advisory at best, hitting criteria briefly and locally at favored areas such as Farmington and Centerville. Meanwhile, the potential looks more favorable for Washington County tomorrow evening/night, with a greater than 80% chance of reaching 45 mph by early tomorrow evening. It should also be noted that the HREF is also indicating a 60-75% chance of reaching criteria tomorrow morning, but am not convinced the pieces are all there yet. As skies clear out tomorrow night, expect overnight mins to drop more precipitously. Still, forecast mins are running only slightly below climatological normals. However, is within a range where there could be impacts to unsheltered populations. .LONG TERM (After 12Z/5AM Wednesday)...Large-scale pattern through the extended forecast period will be characterized by a significant ridge upstream over the Gulf of Alaska/ western Canada and a mean trough just to the east of the forecast area. Cooler, northerly flow will be favored during this period, with potential for several shortwave troughs to translate over the region and bring chances for generally light to moderate precipitation events, mainly across the northern half of the forecast area. The frequency of shortwave impulses across the region should allow for very little development of valley inversions through the latter half of the week. To start the period, a departing low will be followed quickly by an incoming shortwave trough diving into the region from interior Canada. Cold temperatures in the wake of the previous trough will remain in place, with only a brief period of warming before yet another reinforcing cold front sweeps into Utah/ southwest Wyoming. The net influence of this cold front will act to maintain temperatures near, to slightly below, seasonal normals. This trough will be largely moisture starved, so not anticipating much in the way of appreciable snow for the mountains and valley areas. In fact, there is only about a 25% chance of exceeding 0.01" of SWE in the upper Cottonwoods and a 10% chance of exceeding 0.01" of SWE across the remainder of the northern and central Utah mountains. In short, keep looking toward the late week system for snow. Speaking of that system, models are in fair agreement of a more potent trough moving into the region late in the week/ early in the weekend... this time containing higher moisture content. That said, there are still some uncertainties up in the air with this system, largely revolving around the depth of the feature over Utah. In short, this will influence how much of the moisture we can wring out. Confidence for snowfall is highest across the northern Utah mountains, dropping off significantly for areas south of the southern Wasatch. Most likely (25th-75th percentile) precipitation amounts for upper LCC through Sunday morning ranges from 0.05"-0.35" SWE, with similar amounts for the northern Bear River mountains. Expanding this range into the 10th to 90th percentile shows quite literally nothing to upwards of 0.6" SWE in favored terrain areas... so again, there is some uncertainty to work through. With colder antecedent surface temperatures in place in the valley areas leading up to this more significant trough, we could see some potential for accumulating snowfall in the lower elevation valley areas, but anticipated impacts will heavily revolve around when the precipitation arrives (overnight vs. commute hours). && .AVIATION...Snow/Rain-snow shower activity will increase into the morning hours, bringing a reduction in CIGs and VIS through around 17-18Z. Showers will become more sparse thereafter, however, there will still be around a 30% chance that the KSLC terminal is impacted by a shower, dropping VIS/CIGs. South winds remain in place through around 20Z, shifting northerly and remaining in place through the evening. .Rest of Utah and Southwest Wyoming...Increasing shower coverage of mixed precipitation is expected through the morning hours across northern Utah and southwest Wyoming. In area of light snowfall, expect a reduction to MVFR to high end IFR conditions. Coverage will decrease after 18Z as a northerly flow begins spreading into the region. Precipitation will spread into central and southern Utah through the afternoon and evening hours, bringing similar conditions. Obscuration of local topography is expected through the TAF period, especially across the northern terminals. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 2:36 PM MST | High Wind Watch | SLC | Davis, Weber | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.